Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Albuquerque, NM

May 23, 2018Mora County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at May 23, 2018, 7:53 PM MDT for Mora County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 7:53 PM MDT (01:53 UTC)
Expired
May 23, 2018, 11:45 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Mora County, NM

The radar

The Albuquerque radar (KABX), 187 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4158 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WGUS55 KABQ 240153
FFWABQ
NMC033-240545-
/O.NEW.KABQ.FF.W.0011.180524T0153Z-180524T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
753 PM MDT WED MAY 23 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Mora County in northeastern New Mexico...

* Until 1145 PM MDT.

* At 750 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates indicate two to 
  four inches of rain have fallen. Flash flooding is expected to 
  begin shortly. This includes Coyote Creek, La Jara Creek, and Wolf 
  Creek.

* Some locations that will experience flooding include...
  La Cueva, Ojo Feliz and Rainsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3612 10493 3589 10499 3592 10526 3610 10517

$$

54
2 follow-up statements
114 
WGUS75 KABQ 240449
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1049 PM MDT WED MAY 23 2018

NMC033-240545-
/O.CON.KABQ.FF.W.0011.000000T0000Z-180524T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora-
1049 PM MDT WED MAY 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR
CENTRAL MORA COUNTY...

At 1047 PM MDT, Doppler radar indicated thunderstorms have 
diminished, with very little additional rainfall anticipated. 
However, runoff from earlier heavy rains will continue.

Some locations that will experience flooding include...
La Cueva, Ojo Feliz and Rainsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3612 10493 3589 10499 3592 10526 3610 10517

$$

CA
308 
WGUS75 KABQ 240537
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1137 PM MDT WED MAY 23 2018

NMC033-240546-
/O.EXP.KABQ.FF.W.0011.000000T0000Z-180524T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora-
1137 PM MDT WED MAY 23 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MORA COUNTY WILL EXPIRE AT
1145 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3612 10493 3589 10499 3592 10526 3610 10517

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 23, 5:21 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 23, 5:21 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 PM MDT Wed May 23 2018

.AVIATION...
00Z TAF CYCLE
SHRA/TSRA will continue to move northeast around 20 kt as they
progress across the eastern plains this evening. TSRA will be strong
to locally severe with large hail, high winds, torrential rainfall,
and frequent cloud to ground lightning strikes. Low clouds will
redevelop again tonight along and east of the central mt chain in the
wake of the storm activity. Confidence however is not as high on
coverage of clouds and potential IFR impacts.

&&

.PREV DISCUSSION...221 PM MDT Wed May 23 2018...
.SYNOPSIS...
Another round of afternoon thunderstorm activity has begun across
eastern New Mexico today with several storms becoming severe
producing large hail. A few storms could become tornadic across the
southeast. Storm activity will gradually move east into Texas this
evening. Thursday will see lesser thunderstorm activity with the main
focus starting over the Sacramento Mountains moving over southeastern
NM. Drier air and warmer temperatures move in across the state Friday
and through the weekend.

&&

.DISCUSSION...
Today's crop of afternoon t-storm activity has begun to fire off the
eastern slopes of the ctrl mtn chain. SW flow aloft remains with sfc
Gulf moisture remaining, allowing for plenty of MLCAPE upwards of
3000 J/kg. The one limiting factor will be the bulk shear only
reaching up to about 30 kts, while still strong enough to allow for
severe, storms today will once again likely be pulsy. Directional
shear will be such to allow for the potential of an isolated tornado
or two in the strongest cells across the southeast. The HRRR has
continued to show the strongest cells remaining over the eastern
third of the state, moving into Texas sunset. Areas that have
already received good rainfall amounts in the previous days will be
at risk for localized flash flooding from strong downpours.

SW flow will will weaken Thursday with ridging starting to build
over southern NM. Enough Gulf moisture will still linger over the far
SE to allow for a few more storms firing off the Sacramento Mtns and
Chaves County. The rest of the state will continue to see drier air
moving in with warmer temperatures. All areas will see PoPs fall to
nil Friday with well above normal temperatures. Temperatures continue
to rise Saturday before falling across the west Sunday as a large
upper low moves into the Great Basin. SW flow will strengthen across
the east Sunday increasing the risk of critical fire weather.
Temperatures trend back up across the west, while remaining well
above normal across the east early next week. Increased chances for
precipitation may return by mid next week as another trough looks to
move across the central Rocky Mtns.

24

&&

.FIRE WEATHER...
...RETURN OF CRITICAL FIRE WEATHER CONDITIONS LATE WEEK AND INTO
THE WEEKEND...

Very dry air has spread farther east today into the Rio Grande
Valley. Marginal critical conditions are expected for parts of
central and western NM through the remainder of today. Deeper
moisture remains in place across eastern NM where the threat of
strong storms with locally heavy rainfall continues. Recoveries
overnight will be fair across central and western NM and very good
to excellent across the east with more low clouds.

A ridge of high pressure will build northward into NM Thursday and
Friday with above normal temperatures and lighter winds. The focus
for isolated storms will continue over eastern NM Thursday then
mainly over far southeastern NM Friday. The west will remain very
dry with single digit min humidities and poor recoveries. Haines
values of 6 will be common with super Haines for parts of the Rio
Grande Valley and western NM both days.

The upper ridge will break down quickly Saturday and lead to more
widespread strong southwest winds across NM. Critical fire weather
conditions Saturday will be followed by poor overnight recoveries,
then another round of critical fire weather Sunday for central and
eastern NM. Critical conditions may occur through Monday as an upper
wave ejects slowly northeastward across Colorado.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 23, 2:35 PM MDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
235 PM MDT Wed May 23 2018

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
235 PM MDT Wed May 23 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms across eastern New
Mexico this afternoon until 9 pm this evening. Severe storms will be
capable of producing large hail and strong gusty winds, with the
potential for tornadic activity across southeastern New Mexico.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters should report severe weather through the National Weather
Service Albuquerque web site or by calling 1.888.386.7637.

24

In the hours before

Special weather statement, May 23, 6:53 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
653 PM MDT WED MAY 23 2018

NMZ529-532-240130-
Eastern San Miguel County-Northeast Highlands-
653 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL COUNTY
UNTIL 730 PM MDT...

At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Trujillo, or 26 miles north of Santa Rosa, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Variadero and Trementina.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3522 10504 3540 10502 3553 10438 3522 10429
TIME...MOT...LOC 0053Z 258DEG 16KT 3532 10473

24
Local storm report, May 23, 6:59 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
659 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 SW PORTALES           34.16N 103.37W
05/23/2018  M1.75 INCH       ROOSEVELT          NM   PUBLIC

&&

CORRECTED LOCATION

EVENT NUMBER ABQ201800662

TRM
Special weather statement, May 23, 7:21 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
721 PM MDT WED MAY 23 2018

NMZ530-534-240145-
Union County-Quay County-
721 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND
SOUTHEASTERN UNION COUNTIES UNTIL 745 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm over
Nara Visa, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

Locations impacted include...
Nara Visa.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3556 10329 3584 10318 3583 10304 3554 10304
TIME...MOT...LOC 0121Z 203DEG 25KT 3560 10315

DPorter
Local storm report, May 23, 7:39 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
739 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             TECOLOTITO              35.23N 105.16W
05/23/2018  M3.00 INCH       SAN MIGUEL         NM   PUBLIC

            SOME REPORTS OF DAMAGE WITHIN THE TOWN.

&&

EVENT NUMBER ABQ201800664

DPORTER
Local storm report, May 23, 7:42 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
742 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             NARA VISA               35.61N 103.10W
05/23/2018  M0.75 INCH       QUAY               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800665

TRM
Special weather statement, May 23, 7:49 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
749 PM MDT WED MAY 23 2018

NMZ531-532-534-240215-
Eastern San Miguel County-Harding County-Quay County-
749 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN MIGUEL...SOUTHEASTERN
HARDING AND CENTRAL QUAY COUNTIES UNTIL 815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ute Lake State Park, or 14 miles northeast of Tucumcari, moving north
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Logan and Ute Lake State Park.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3524 10350 3525 10365 3556 10372 3554 10339
TIME...MOT...LOC 0148Z 184DEG 15KT 3533 10358

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:01 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel59 min
May 23, 6:01 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt59 min
May 23, 6:12 PM MDTSevere Thunderstorm WarningABQMora50 min
May 23, 6:16 PM MDTSpecial Weather StatementABQ29 min
May 23, 6:18 PM MDTSpecial Weather StatementABQRoosevelt27 min
May 23, 6:44 PM MDTSpecial Weather StatementABQQuay31 min
May 23, 6:48 PM MDTSevere Thunderstorm WarningABQQuay57 min
May 23, 6:50 PM MDTSpecial Weather StatementABQRoosevelt25 min
May 23, 6:53 PM MDTSpecial Weather StatementABQSan Miguel37 min
May 23, 6:59 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt35 min
May 23, 7:10 PM MDTFlash Flood WarningABQSan Miguel111 min
May 23, 7:26 PM MDTSevere Thunderstorm WarningABQQuay, Union42 min
May 23, 7:45 PM MDTSevere Thunderstorm WarningABQQuay60 min
May 23, 7:49 PM MDTSpecial Weather StatementABQQuay26 min
May 23, 7:57 PM MDTSpecial Weather StatementABQSan Miguel33 min
May 23, 8:01 PM MDTSevere Thunderstorm WarningABQHarding44 min
May 23, 8:15 PM MDTSevere Thunderstorm WarningABQSan Miguel37 min
May 23, 8:26 PM MDTFlash Flood WarningABQQuay3 hr
May 23, 8:44 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel46 min
May 23, 8:55 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
May 23, 9:05 PM MDTFlash Flood WarningABQHarding, Quay2 hr
May 23, 9:10 PM MDTSevere Thunderstorm WarningABQSan Miguel31 min
May 23, 9:32 PM MDTSpecial Weather StatementABQHarding43 min
May 24, 2:27 PM MDTFire Weather WatchABQBernalillo, Catron, Cibola, McKinley, Sandoval, San Juan and 2 more36 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.